Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 47, NWS Las Vegas, NV

July 28, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 12:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 12:41 PM MST (19:41 UTC)
Expired
Jul 28, 2014, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 101 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WGUS55 KVEF 281941
FFWVEF
AZC015-282245-
/O.NEW.KVEF.FF.W.0047.140728T1941Z-140728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 PM MST MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 345 PM MST

* AT 1240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR
  11 MILES EAST OF KINGMAN...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY. ROUTE 66 OR ANDY 
  DEVINE AVENUE NORTHEAST OF KINGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3541 11392 3537 11376 3519 11380 3524 11399

$$

JH
1 follow-up statement
980 
WGUS75 KVEF 282115
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM MST MON JUL 28 2014

AZC015-282116-
/O.CAN.KVEF.FF.W.0047.000000T0000Z-140728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
215 PM MST MON JUL 28 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THERE HAVE BEEN NO REPORTS OF FLOODING ALONG ROUTE 66 JUST NORTHEAST 
OF KINGMAN AND NO RAIN HAS FALLEN IN THE AREA FOR A WHILE. THEREFORE 
THE WARNING HAS BEEN CANCELLED. A FLASH FLOOD WATCH REMAINS IN 
EFFECT UNTIL 9 PM. 

LAT...LON 3541 11392 3537 11376 3519 11380 3524 11399

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:10 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 10:10 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT MON JUL 28 2014

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY.
HEAVY RAIN WILL LIKELY LEAD TO AREAS OF FLASH FLOODING. MONSOON
MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND
SOUTHERN NEVADA THROUGH THE WEEK LEADING TO A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.UPDATE...NO SIGNIFICANT CHANGES PLANNED TO THE FORECAST AS THE
LATEST OBSERVATIONS AND GUIDANCE SUPPORT THE TRENDS DETAILED IN THE
PREVIOUS DISCUSSION. HIGH RES MODELS INDICATE THE MOST ACTIVE AREA
FOR ORGANIZED CONVECTION WILL BE CLARK COUNTY NORTHWARD AS A LARGE
CIRCULATION CURRENTLY LIFTING OUT OF NORTHERN BAJA MOVES OVER
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY THIS AFTERNOON. THE
FLASH FLOOD WATCH FOR THE ENTIRE AREA IS WARRANTED BUT WE MAY SEE
LESS CONVECTIVE ACTIVITY OVER SOUTHERN SAN BERNARDINO AND MOHAVE
COUNTIES.
&&

.PREV DISCUSSION...
405 AM PDT MON JUL 28 2014

.SHORT TERM...THROUGH WEDNESDAY NIGHT...
AT THIS EARLY HOUR, SCATTERED THUNDERSTORMS ARE OCCURRING OVER PARTS
OF LAS VEGAS EXTENDING EAST INTO THE LAKE MEAD NATL RECREATION AREA
AND NORTH INTO LINCOLN COUNTY. ONE CELL NEAR NELLIS AFB HAS DUMPED
AROUND A QUARTER OF AN INCH SINCE 3 AM.

DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA
FROM 9 AM - 9 PM TODAY AS ALL THE INGREDIENTS SEEM TO BE COMING
TOGETHER. THE TRIGGERS WILL BE RESIDUAL MCV OVER THE WESTERN MOJAVE
DESERT WHICH IS PROGGED TO SLOWLY LIFT NORTH THROUGH CENTRAL
CALIFORNIA. THIS FEATURE WILL HELP ORGANIZE DEVELOPMENT IN INYO,
INCLUDING THE EAST SLOPES OF THE SOUTHERN SIERRA. SECONDARY FEATURE
IS ONE THAT THE MODELS HAVE BEEN CONSISTENTLY SHOWING FOR TWO DAYS
NOW. THAT IS THE SHORTWAVE/PV ANOMALY OVER NORTHERN BAJA THAT IS
PROGGED TO MOVE NORTH UP THE COLORADO RIVER VALLEY HELPING ORGANIZE
STORMS OVER NORTHWEST ARIZONA, SOUTHERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY. NAM BUFR SOUNDINGS INDICATE SIMILAR PRECIPITABLE
WATER TO YESTERDAY, OR ABOUT 150-200 PERCENT OF NORMAL WITH LIFTED
INDICES -2 TO -4. AFTER TODAY, MODELS STILL SHOW A SHIFT NORTH IN
ACTIVITY TUESDAY WITH A SHIFT BACK SOUTH WITH A LEAST A SLIGHT
CHANCE OF STORMS FOR THE HIGHER TERRAIN OF THE MOJAVE DESERT
WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY.

THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON
WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN
ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW.
LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER
INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO
TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR
EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS
WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES
NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK
FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE
IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL.

THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME
SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS
ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY
MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE
VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN
THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS
THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS
PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND
CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS
ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER
ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN
MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE
MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE
RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS
INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR
CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE
DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON
SUNDAY.

THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT
COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR
THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER
TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON
MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING
SEE TEMPS GET BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS GENERALLY NORTH/NORTHEAST
OF THE LAS VEGAS VALLEY TERMINALS THIS MORNING. MORMON MESA/BEATTY
CORRIDORS MOST IMPACTED. ADDITIONAL DEVELOPMENT EXPECTED THROUGH THE
REMINDER OF THE AFTERNOON/EVENING WILL IMPACT ALL CORRIDORS.
THUNDERSTORMS WILL BRING ERRATIC GUSTY WINDS...HEAVY RAIN AND LOWER
CIGS AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
TODAY. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER
CEILINGS IN AND NEAR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...ADAIR
PREV DISCUSSION...PIERCE/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:26 PM MSTDust Storm WarningVEF115 min
Jul 28, 3:13 AM MSTFlash Flood WatchVEFMohave18 hr
Jul 28, 12:56 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.